Montana, 2013

Flooding in Montana, May 31, 2013

May 31, 2013 · NWS GGW · 2 events in 2 counties and zones

A prolonged period of enhanced surface mosture streaming into eastern Montana from east to west combined with a short-wave disturbance to produce high rainfall rates across the area over multiple days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A prolonged period of enhanced surface mosture streaming into eastern Montana from east to west combined with a short-wave disturbance to produce high rainfall rates across the area over multiple days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 2:08 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, May 31, 2:08 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT FRI MAY 31 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
STACKED SURFACE AND UPPER LOW ARE OVER THE DAKOTAS AT 09Z. THIS
LOW WILL MOVE SLOWLY EAST TODAY AND START WEAKENING AS THE LOW
FILLS IN. DEEP MOISTURE FROM THE GULF OF MEXICO WILL CONTINUE TO
BE FED INTO THE SYSTEM TODAY AND EASTERN MONTANA WILL REMAIN IN
THE WRAP AROUND MOISTURE. WILL MAINTAIN CURRENT FLOOD WATCH AS
MORE MODERATE TO HEAVY RAIN IS EXPECTED ON TOP OF THE WIDESPREAD
ONE TO FIVE INCHES OF RAIN THAT HAS OCCURRED SO FAR FROM THIS
EVENT. NORTHERLY WINDS HAVE INCREASE ENOUGH ON THE BACK SIDE OF
THIS LOW THAT A LAKE WIND ADVISORY FOR FORT PECK LAKE IS NEEDED
FOR TODAY.

THIS LOW WILL FINALLY DRIFT FAR ENOUGH EAST EITHER THIS AFTERNOON
OR EVENING THAT DRIER AIR WILL START ADVECTING INTO NORTHEAST
MONTANA FROM THE NORTH. HIGH PRESSURE WILL BUILD INTO THE FORECAST
AREA TONIGHT WHICH WILL END THE RAIN AND GRADUALLY CLEAR SKIES.
WITH THE MOSTLY CLEAR SKIES MAINLY IN THE NORTH AND SOGGY
GROUND... FOG WILL LIKELY FORM OVERNIGHT.

HIGH PRESSURE AND UPPER RIDGE WILL BRING A DRY DAY ON SATURDAY
WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. THE MOSTLY CLEAR SKIES
WILL CONTINUE SATURDAY NIGHT. WITH THE SUN...TEMPERATURES WILL BE
10 TO 20 DEGREES WARMER THAN TODAY.

THE NEXT UPPER LOW/TROUGH MOVES THROUGH THE PACIFIC NORTHWEST ON
SUNDAY. WITH THE RIDGE MOVING TO THE EAST...SOUTHWEST FLOW ALOFT
WILL DEVELOP IN THE AFTERNOON. NORTHEAST MONTANA SHOULD STAY DRY
MOST OF THE DAY BUT THE ATMOSPHERE MAY GET UNSTABLE ENOUGH IN THE
AFTERNOON FOR A THUNDERSTORM ESPECIALLY IN THE WEST. WILL MENTION
A CHANCE OF THUNDERSTORMS THERE FOR SUNDAY AFTERNOON. FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE LONG TERM FORECAST PERIOD BEGINS AS NORTHEAST MONTANA IS FACED
WITH YET ANOTHER WET PERIOD THANKS TO UPPER LEVEL TROUGH AND LOW
PRESSURE SYSTEM EMERGING FROM THE NORTHERN ROCKIES ONTO THE
NORTHERN HIGH PLAINS. MODEL CONSENSUS INDICATING THAT IT COULD BE
SIGNIFICANT ENOUGH TO PUT DOWN AT LEAST ANOTHER FULL INCH OF RAIN,
ESPECIALLY ACROSS OUR WESTERN AND NORTHERN ZONES.
THANKFULLY...THIS WOULD BE THE AREA NOT IMPACTED FULLY BY THE
RECENT 4-INCH PLUS AMOUNTS OF RAINFALL THIS WEEK. THIS WILL TAKE
ITS OWN SWEET TIME MOVING THROUGH THE REGION AND WILL NOT ALLOW
FOR A BREAK UNTIL WEDNESDAY EVENING WHEN SHORT WAVE RIDGING SLIDES
INTO THE AREA FROM THE WEST.

THURSDAY AND BEYOND...MODEL SOLUTIONS DIVERGE QUITE SIGNIFICANTLY
WITH THE GFS HOLDING ONTO THIS RIDGING PATTER FOR SOME TIME WHILE
THE EC AND THE GEM INDICATE ANOTHER WET TROUGH FROM THE NORTHWEST.
FORECAST CONFIDENCE DECREASES FOR THIS TIME PERIOD.

FOR THE MOST PART...TRIED TO FINE TUNE POPS GIVEN STRONGER MODEL
AGREEMENT AND CONSISTENCY BEFORE THURSDAY. TEMPERATURES WILL BE A
BIT COOLER THAN AVERAGE. BMICKELSON

&&

.AVIATION...

MVFR TO IFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE TAF CYCLE
AS WIDESPREAD RAIN SHOWERS MOVE THROUGH THE AREA. EMBEDDED POCKETS
OF HEAVY RAIN MAY CAUSE BRIEF LIFR CONDITIONS. NORTHERLY WINDS
WITH SPEEDS OF 15 TO 20 KTS AND HIGHER GUSTS WILL PERSIST THROUGH
THE TAF CYCLE. BY THE END OF THIS TAF PERIOD...SKIES WILL FINALLY
BREAK UP AND ALLOW VFR CONDITIONS TO RETURN AS THE RAIN DIMINISHES
FROM NORTH TO SOUTH THROUGH THE REGION. BMICKELSON

&&

.HYDROLOGY...
RAIN FALLS TOTALS HAVE BEEN BETWEEN 3 AND 5 INCHES OVER
GARFIELD...PRAIRIE AND PETROLEUM COUNTIES AND 1 TO 3 INCHES
ELSEWHERE FROM THIS EVENT. WITH ANOTHER DAY OF HEAVY RAIN
POSSIBLE...WILL MAINTAIN THE FLOOD WATCH FOR THE ENTIRE AREA. RAIN
WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA THIS AFTERNOON
AND EVENING. WITH GROUND NOW APPROACHING SATURATION...RUN OFF WILL
INCREASE TODAY.

THERE ALSO ONGOING AREAL FLOOD WARNINGS FOR SOUTHERN PHILLIPS...
NORTHERN PETROLEUM... SOUTHERN MC CONE AND MOST OF GARFIELD
COUNTIES. RISING WATER IS OCCURRING ON THE MUSSELSHELL RIVER WHICH
IS NEAR FLOOD STAGE AS OF 09Z... LITTLE AND BIG DRY CREEKS AND
FLATWILLOW CREEK BASED ON AVAILABLE GAGE READINGS.

MAY NEED TO EXPEND THE AREA BEING COVERED BY FLOOD WARNINGS THIS
MORNING GIVEN THE RAIN THAT HAS OCCURRED.

PLEASE KEEP IN MIND THE RIVER FORECASTS INCLUDE AN EXTENDED PERIOD
OF PRECIPITATION FORECASTS (120 HOURS OF QPF) AND THE HIGH LEVELS
ARE A LOW CONFIDENCE FORECAST.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...DAWSON...
EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN PHILLIPS...
NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...SHERIDAN...
SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 31, 2:44 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
344 AM MDT FRI MAY 31 2013

MTZ018>020-024-025-027-059-061-062-010000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
344 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. A SLOW
MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO BRING WIDESPREAD RAIN
TO NORTHEAST MONTANA THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021>023-026-060-010000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-SOUTHWEST PHILLIPS-
344 AM MDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT TODAY FOR PARTS OF SOUTHERN
PHILLIPS... NORTHERN PETROLEUM... WESTERN PRAIRIE AND MOST OF
GARFIELD COUNTIES.

A FLOOD WATCH REMAINS IN EFFECT TODAY. A SLOW MOVING LOW PRESSURE
SYSTEM WILL CONTINUE TO BRING WIDESPREAD RAIN TO NORTHEAST MONTANA
TODAY.

A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING FOR FORT
PECK LAKE. LOOK FOR NORTH WINDS 15 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 31, 6:07 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
707 AM MDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       12 S VIDA               47.66N 105.49W
05/31/2013  M2.30 INCH       MCCONE             MT   PUBLIC

            RAINFALL TOTAL SINCE 10 AM THURSDAY

&&

JB
Local storm report, May 31, 6:10 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 AM MDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HEAVY RAIN       9 NNW MARSH             47.00N 105.02W
05/31/2013  M2.65 INCH       DAWSON             MT   TRAINED SPOTTER

            EVENT TOTAL RAINFALL SINCE WEDNESDAY...ALSO MEASURED 1.33
            INCHES IN THE PAST 24 HOURS

&&

JB
Local storm report, May 31, 6:19 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 AM MDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HEAVY RAIN       2 W GLENDIVE            47.11N 104.76W
05/31/2013  M1.94 INCH       DAWSON             MT   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

&&

JB
Local storm report, May 31, 6:57 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
757 AM MDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       8 SSW FLAXVILLE         48.70N 105.24W
05/31/2013  M1.65 INCH       DANIELS            MT   PUBLIC

            RAINFALL TOTAL SINCE YESTERDAY AFTERNOON

&&

JB
Local storm report, May 31, 7:02 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
802 AM MDT FRI MAY 31 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       3 ENE WHATLEY           48.17N 106.46W
05/31/2013  M1.25 INCH       VALLEY             MT   TRAINED SPOTTER

            1.25" AT 7 AM THIS MORNING HEAVY RAIN
            DURATION 24 HOURS

&&

IRIS SYSTEM
Local storm report, May 31, 7:03 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 AM MDT FRI MAY 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SE GLASGOW            48.17N 106.59W
05/31/2013  M1.29 INCH       VALLEY             MT   PUBLIC

            24 HOUR RAINFALL

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McCone

When
May 31, 7:05 AM MST
Where
McCone County, 7 mi WNW of Brockway to 6.7 mi WSW of Circle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.350, -105.900

McCone county dispatch reported that part of Beauty Valley Road (a gravel road) was washed out due to run off from the heavy rainfall. Location is about 16 miles WSW of the town of Circle.

Flood, Richland

When
May 31, 9:15 AM MST
Where
Richland County, 28.72 mi NW of Enid to 26.98 mi NW of Enid
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
48.033, -105.150

Trained spotter reported water flowing over a 35-foot stretch of county road 149 at a depth of about 2 inches. Location is about 6 miles SE of Poplar.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453194, 453197.